Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 19, NWS Springfield, MO

April 10, 2016Benton County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 10, 2016, 7:35 PM CDT for Benton County, Morgan County, Missouri. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2016, 7:35 PM CDT (00:35 UTC)
Expired
Apr 10, 2016, 8:03 PM CDT
In force
28 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Benton County, MO, Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 115 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 7:42 PM CDTHAIL 1.755 N Stover, MOGOLF BALL SIZE HAIL REPORTED AT HWY 135 AND ELHERS RD NORTH OF STOVER MO. TIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 5:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS53 KSGF 110035
SVRSGF
MOC015-141-110115-
/O.NEW.KSGF.SV.W.0019.160411T0035Z-160411T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT SUN APR 10 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORGAN COUNTY IN CENTRAL MISSOURI...
  NORTHEASTERN BENTON COUNTY IN CENTRAL MISSOURI...

* UNTIL 815 PM CDT

* AT 735 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STOVER...OR
  13 MILES NORTHWEST OF VERSAILLES...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  VERSAILLES...                     STOVER...
  SYRACUSE...                       FLORENCE...
  CROCKERVILLE...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9294 3868 9293 3868 9284 3860 9284
      3846 9267 3842 9313 3853 9318 3853 9307
      3855 9306 3861 9306
TIME...MOT...LOC 0035Z 257DEG 43KT 3852 9307 

HAIL...1.25IN
WIND...60MPH
 
$$

WISE
2 follow-up statements
300 
WWUS53 KSGF 110048
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 PM CDT SUN APR 10 2016

MOC015-110057-
/O.CAN.KSGF.SV.W.0019.000000T0000Z-160411T0115Z/
BENTON MO-
748 PM CDT SUN APR 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BENTON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL MISSOURI.

LAT...LON 3868 9284 3860 9284 3849 9271 3851 9300
      3858 9303
TIME...MOT...LOC 0047Z 267DEG 43KT 3854 9293 

$$

MOC141-110115-
/O.CON.KSGF.SV.W.0019.000000T0000Z-160411T0115Z/
MORGAN MO-
748 PM CDT SUN APR 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN MORGAN COUNTY...

AT 747 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF STOVER...OR 9 MILES NORTHWEST OF VERSAILLES...MOVING EAST AT 45
MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. GOLF BALL SIZE HAIL REPORTED IN
         STOVER WITH THIS STORM.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FLORENCE...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3868 9284 3860 9284 3849 9271 3851 9300
      3858 9303
TIME...MOT...LOC 0047Z 267DEG 43KT 3854 9293 

HAIL...1.75IN
WIND...60MPH
 
$$

WISE
008 
WWUS53 KSGF 110103
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT SUN APR 10 2016

MOC141-110113-
/O.CAN.KSGF.SV.W.0019.000000T0000Z-160411T0115Z/
MORGAN MO-
803 PM CDT SUN APR 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORGAN COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL MISSOURI.

LAT...LON 3868 9284 3860 9284 3849 9271 3851 9300
      3858 9303
TIME...MOT...LOC 0102Z 257DEG 43KT 3858 9269 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:38 PM CDT, 57 minutes earlier.

Area forecast discussion, Apr 10, 6:38 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
638 PM CDT SUN APR 10 2016

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Apr 10 2016

Seeing quite a variation in temperatures in and near the forecast
area this afternoon. Over southeast Kansas temperatures have risen
into the lower/mid 80s ahead of the approaching dry line east of
Wichita and the associated cold front extending east northeast
from the dryline toward the south side of KC. Persistent cloud
cover has held temperatures in the 60s to lower 70s over much the
MO Ozarks. Dewpoint temperatures have crept up into the mid 50s to
lower 60s over southwest MO/southeast KS.

Expect storms to develop over southeast Kansas late this
afternoon along the dryline or thermal boundary from clouds along
the KS/MO border. LAPS data still indicates some convective
inhibition but with temperatures getting so warm, don't think it
will be too long before capping inversion breaks. NAM BUFR
hodograph remains curved through the evening and with low level
jet coming into play, see some potential for rotating storms so
included limited tornado threat to HWO for this evening, mainly
west of 65. Overall instability will decrease as storms move
eastward. However with the front lining up parallel to upper flow
we could see some training effects and localized flooding late
tonight and early Monday.

.LONG TERM...(Monday Night through Sunday)
Issued at 247 PM CDT Sun Apr 10 2016

Another Canadian High building southward into the forecast area
will drop temperatures into the mid 30s Monday night. Model trends
have been a little warmer this run so do not plan on putting any
freeze headlines out with this package.

Another upper trough moves to the south of the Ozarks on
Wednesday. Latest model guidance keeps precipitation south of our
area but will need to monitor this feature for potential precip
addition to our southern counties.

Otherwise we will see mainly dry conditions and a warming trend
through mid/late week with upper level ridging over the central
US in response to digging upper trough over the western CONUS.
This system is expected to affect the region either late Saturday
or Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 638 PM CDT Sun Apr 10 2016

Convection had developed from southeast Kansas into central
Missouri ahead of an approaching cold front. This convection will become
more numerous later this evening as the activity sags southward
into the taf sites. Expect VFR conditions prior to the convection with
MVFR to IFR conditions within the convective elements. Expect
occasional -TSRA overnight into Monday with the thunder threat
waning Monday afternoon with the passage of the front.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Raberding
Hazardous weather outlook, Apr 10, 3:36 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT SUN APR 10 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
336 PM CDT SUN APR 10 2016

...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

WINDS WILL CONTINUE TO GUST TO OVER 30 MPH FROM THE SOUTHWEST
THROUGH THE AFTERNOON.

AN APPROACHING DRY LINE AND COLD FRONT WILL INTERACT WITH AN
INCREASINGLY UNSTABLE AIRMASS AND DEVELOPING LOW LEVEL JET TO
PRODUCE STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHEAST KANSAS
AND WESTERN MISSOURI FROM LATE THIS AFTERNOON INTO THE EVENING
HOURS. THESE STORMS WILL SPREAD EASTWARD INTO THE REST OF
SOUTHWEST AND CENTRAL MISSOURI THROUGH THE LATE EVENING AND
OVERNIGHT HOURS.

THERE WILL BE AN ELEVATED CHANCE FOR LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS THROUGH THE EVENING. THERE WILL ALSO BE A
LIMITED CHANCE FOR TORNADOES...MAINLY ALONG AND WEST OF A LINE
FROM CASSVILLE TO VERSAILLES...FROM 5 PM TO MIDNIGHT.

AS THUNDERSTORM CONTINUE TO DEVELOP DURING THE OVERNIGHT
HOURS...LOCALIZED HEAVY RAIN WILL LEAD TO A LIMITED THREAT FOR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RESIDUAL FLOODING OF LOW LYING AREAS WILL BE POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS FOR
 LOCATIONS ALONG AND WEST OF A LINE FROM WARSAW TO ASH GROVE TO
 CASSVILLE. SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT FOR
 LOCATIONS ALONG AND WEST OF A SALEM TO BRANSON LINE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Apr 10, 6:04 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT SUN APR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 NW COLE CAMP          38.49N 93.24W
04/10/2016  E0.88 INCH       BENTON             MO   CO-OP OBSERVER

&&

AFOSTER
Local storm report, Apr 10, 6:09 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT SUN APR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             3 NW COLE CAMP          38.49N 93.24W
04/10/2016  E1.75 INCH       BENTON             MO   CO-OP OBSERVER

&&

AFOSTER
Special weather statement, Apr 10, 6:49 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT SUN APR 10 2016

MOZ055-110030-
BENTON MO-
649 PM CDT SUN APR 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON COUNTY UNTIL 730
PM CDT...

AT 648 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF CALHOUN...OR 10 MILES SOUTH OF WINDSOR...MOVING
EAST AT 45 MPH.

DIME TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
TRUMAN STATE PARK...              TRUMAN LAKE...
LINCOLN...                        COLE CAMP...
IONIA...                          MORA...
ZORA...                           CROCKERVILLE...
PALO PINTO...                     RACKET...
EDMONSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR TRUMAN LAKE AND TRUMAN STATE PARK...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL MISSOURI.

LAT...LON 3853 9316 3853 9307 3827 9308 3826 9352
      3848 9351 3851 9330 3852 9329 3854 9317
TIME...MOT...LOC 2348Z 261DEG 43KT 3838 9355

WISE
Special weather statement, Apr 10, 7:15 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT SUN APR 10 2016

MOZ067-110115-
ST. CLAIR MO-
715 PM CDT SUN APR 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR COUNTY UNTIL
815 PM CDT...

AT 715 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
APPLETON CITY...OR 14 MILES EAST OF BUTLER...MOVING EAST AT 40 MPH.

DIME TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
TRUMAN LAKE...                    APPLETON CITY...
LOWRY CITY...                     JOHNSON CITY...
ICONIUM...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WEST CENTRAL MISSOURI.

LAT...LON 3821 9351 3820 9351 3820 9350 3809 9351
      3811 9405 3821 9405 3820 9356 3822 9357
TIME...MOT...LOC 0015Z 272DEG 28KT 3819 9407

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:15 PM CDTSpecial Weather StatementSGFSt. Clair60 min
Apr 10, 7:33 PM CDTFlash Flood WarningSGFBenton6 hr
Apr 10, 7:36 PM CDTSevere Thunderstorm WarningSGFSt. Clair39 min
Apr 10, 7:44 PM CDTSpecial Weather StatementSGFMiller46 min
Apr 10, 8:11 PM CDTSpecial Weather StatementSGFMaries49 min
Apr 10, 8:22 PM CDTSevere Thunderstorm WarningSGFMaries38 min
Apr 10, 8:29 PM CDTFlash Flood WatchSGFBarton, Benton, Camden, Cedar, Dade, Dallas and 18 more10 hr
Apr 10, 8:31 PM CDTSpecial Weather StatementSGFMiller44 min
Apr 10, 8:45 PM CDTSevere Thunderstorm WarningSGFMiller30 min
Apr 10, 9:33 PM CDTSevere Thunderstorm WarningSGFVernon57 min
Apr 10, 9:46 PM CDTSpecial Weather StatementSGFMaries59 min
Apr 10, 11:07 PM CDTSpecial Weather StatementSGFBarton38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.